In truth, many of these rashes are not at all mysterious. Very often, Dr. Sarnoff and other dermatologists find, they result from a photosensitivity reaction, a combination of the sun’s UVA radiation and exposure to a drug, perfume or another substance.
Many commonly used drugs can cause such a reaction, including antibiotics like the tetracyclines (doxycycline is one), ciprofloxacin and the sulfa drugs (Bactrim, for example); the diuretic hydrochlorothiazide; and over-the-counter anti-inflammatory drugs, like ibuprofen and naproxen.
People with the photosensitive reactions “may have been on the drug for a long time, so they don’t put two and two together,” said Dr. Sarnoff, who is senior vice president of the Skin Cancer Foundation.
The full list of substances that can touch off a photosensitive reaction is very long and includes, ironically, sunscreens that contain benzophenones, the retinoids used to treat acne and sun-induced wrinkles, and fragrances like musk and coumarins.
The guilty substances change with the times, as compounds go in and out of fashion. But the problem never vanishes. New irritants frequently appear, keeping dermatologists on their toes and consumers mystified.
Most photosensitivity reactions result from exposure to UVA radiation, the so-called tanning rays that have been linked to premature aging of the skin and to melanoma, the most deadly form of skin cancer.
UVA radiation can pass through glass, so a reaction can occur after a car ride or sitting indoors near a window, further mystifying affected individuals. And though the sun is the most common source of UVA radiation, it is not the only source. This type of UV radiation is found in tanning booths and, in small amounts, is emitted by fluorescent bulbs.
Some people also react to the wavelengths that make up visible light.
Determining the cause of a photosensitivity reaction is likely to start with an inventory of the substances you are exposed to that are common culprits. Were you on an antibiotic, or do you take a thiazide diuretic or a nonsteroidal anti-inflammatory drug? Have you recently begun using a new scent or sunscreen? Might you have been working with a particular plant or a pesticide?
To confirm sensitivity, you will have to undergo a photopatch test, similar to that used by allergists to test for allergic sensitivities. Several suspect substances are tested at once on the patient’s back, with two sites for each substance. One site is exposed to UVA, and its matching site is not. Then, some hours later, the doctor checks for a reaction.
“If there is a reaction at the UVA-exposed site but not at the protected one, there’s a high probability there will be a photosensitivity reaction in real life,” Dr. Sarnoff said.
The best way to deal with a photosensitivity reaction is to sidestep it. If at all possible, avoid exposure to the substance that caused it. If a medication was responsible, ask your doctor if you can switch to an alternative. If it resulted from a drug that you must take, you will have to avoid UVA exposure.
Dr. Sarnoff warned that sunscreens with high S.P.F. ratings that lack good UVA blockers are especially hazardous, because they allow you to stay in the sun without burning for far too long.
Several sunscreen ingredients are good UVA blockers. The best are micronized inorganic substances, titanium dioxide and zinc oxide, found in a number of products (check the labels). Avobenzone (Parsol 1789), Mexoryl and Helioplex (in Neutrogena products) are good UVA blockers, as well.
Specially designed sun-blocking garments are effective though expensive. The alternative is a regular garment made of tightly woven fabric, hardly an ideal solution on a hot summer day. Keep in mind that when an ordinary garment gets wet, it loses most of its ability to block sunlight.
Back to Skin Care Research